Hey nmcvickle, the symptoms your describe are almost identical to mine. I've had my 'condition' now for over 2 years so I might be able to give you a head start on what I think is going on... The loss of appetite feeling you get in morning I would guess is caused by stomach/esophageal inflammation. From my experience whenever I feel nauseous, or have any other gastrointestinal symptoms (excessive gas etc.), it seems to overide my appetite. Once I have been able to reduce pressure in/on my stomach by belching or passing wind, the loss of appetite/nausea subsides (takes about to the middle of the afternoon like you). For a normal system increased gas etc. shouldn't cause a problem, but it is likely you have some gastritis and/or esophagitus which is sensitive to pressure (even if this doesn't show up on gastroscopy - although mine did). I still, after all this time, am a bit baffled as to the exact reason why we feel worse in the morning (as are all the numerous specialists I've visited), but it is possible it is caused by a few factors:
-Build up of gas in your system overnight. Also take notice of the amount your swallowing - reflux can cause a thing caused waterbrash (rush of saliva from your salivary glands), which naturally makes you swallow more. Swallowing also causes air ingestion (i.e. gas). However, if you find you are swallowing a fair bit, do not spit, as saliva contains alkaline chemicals which can neutralise acid (which is why waterbrash occurs).
-Overnight acid exposure. I have personally never consciously experienced night time reflux, but it is possible. Eating three hours before bed is good, but also try and sleep on your left side, and definately not flat on your stomach.
-Some unknown neurological problems. It might be possible that there is some malfunction in the regulation of stress hormones, which effect our bodies metabolism in the morning. This is all speculative, however.
Now to the practical stuff; you probably have GERD, so it is a good idea that you are on a PPI to try and heal your gastritis. Give it time, for me it took about 6 weeks to heal. Also make sure your take it in the morning, not at night. If you take it at night I found it would wear off by the next day. You mentioned the 'rebound' effect when you stopped - do NOT stop cold turkey (the acid rebound will undo all of the weeks of healing in a few days). What you have to do to minimise rebound effects is, at the end of your treatment lower the dosage for about a week (assuming your dosage is not the lowest possible) and eat ONLY bland, simple foods for this time. If it is already the lowest dosage, switch to a H2 antagonist for a week instead (e.g. zantac) and once again, only bland foods should be consumed. The best staple food is rice. Avoid tomato, alcohol, fatty foods, spicy foods, garlic, onion, chocolate, minimal dairy, minimal red meat for one week. Then after that gradually introduce stuff back in. And most importantly, really try not to think about it when you come of the meds, try to be as occupied as possible for that time period.
And thats all for now! If you have any other queries, feel free to ask. But for god sake, do as much exercise, be as socially active, and happy as possible in this period. Do not let this thing get chronic. Trust me. Don't let it wear you down.